New York, 2014

Flash Flooding in New York, May 16, 2014

May 16, 2014 · NWS OKX · 3 events in 2 counties and zones

A wave of low pressure riding along a cold front produced scattered showers and thunderstorms that resulted in heavy rain and flash flooding in portions of New York City and Nassau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A wave of low pressure riding along a cold front produced scattered showers and thunderstorms that resulted in heavy rain and flash flooding in portions of New York City and Nassau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 16, 7:04 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 16, 7:04 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
804 PM EDT FRI MAY 16 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT.
HIGH PRESSURE BUILDS IN GRADUALLY FROM THE WEST IN THE WAKE OF THE
FRONT INTO NEXT WEEK AS LOW PRESSURE MEANDERS OVER THE WESTERN
ATLANTIC THROUGH TUESDAY NIGHT. HIGH PRESSURE BUILDS OVER THE AREA
ON WEDNESDAY...AND THEN SLIDES TO THE EAST ON THURSDAY AS A WARM
FRONT APPROACHES FROM THE SOUTHWEST.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COLD FRONT IS RIGHT ON OUR WESTERN DOORSTEP AND WILL MAKE ITS WAY
THROUGH ORANGE COUNTY OVER THE NEXT HOUR OR SO.

LOWERED PRECIP AMOUNTS AS MODELS ARE BACKING OFF A BIT ON THE
STORM TOTALS. WILL KEEP THE FLASH FLOOD WATCH UP AS THERE IS AN
AREA OF MODERATE TO LOCALLY HEAVY RAINFALL JUST OFFSHORE OF LONG
ISLAND MAKING ITS WAY ONSHORE CURRENTLY.

ALSO...TOOK OUT MENTION OF THUNDER AS THERE HAS BEEN NO THUNDER
OBSERVED WITH ANY OF THE SHOWERS THUS FAR AS WELL AS ANY OF THE
SHOWERS UPSTREAM.

OTHERWISE...MINOR CHANGES MADE TO REFLECT CURRENT OBS.

WET NIGHT IN STORE FOR THE TRI STATE AREA AS A COLD FRONT SLOWLY
APPROACHES FROM THE WEST...WITH PERSISTENT TRAIN OF PCPN PUSHING
NORTH OUT AHEAD OF THE FRONT. ALOFT...DEEP TROUGH EXTENDING WELL
INTO THE SE US SLOWLY MOVES EAST...WITH A SLIGHT NEGATIVE TILT
ASSOCIATED WITH IT AS SEEN VIA THE LATEST WATER VAPOR IMAGERY. 19Z
RADAR IMAGERY INDICATING BATCH OF HEAVIER PCPN TREKKING ALONG THE
NEW JERSEY COAST...WITH THE EXPECTATION OF PUSHING INTO THE NYC
METRO AREA BETWEEN 20-22Z. HRRR BEEN CAPTURING THE PCPN
TODAY...AND BACKS UP THE TRACK OF THIS PCPN...AND LOOK TO MAINTAIN
PCPN IN THE AREA THEN THROUGH 00Z...SO WILL GO CATEGORICAL POPS
FOR THIS TIME PERIOD...WITH THE POTENTIAL OF EMBEDDED HEAVIER RAIN
SHOWERS. THUNDER HAS BEEN MINIMAL DURING THE DAY WITH THE
PCPN...BUT WITH SOME WEAK INSTABILITY STILL IN PLACE AND DECENT
SHEAR...WILL CONTINUE TO MENTION ISO TSTM THROUGH THIS EVENING.
FOR FLOODING CONCERNS...PLEASE REFER TO HYDROLOGY SECTION.

QUESTION THEN BECOMES HOW LONG THE HEAVIER PCPN PERSISTS INTO THIS
EVENING. MESO MODELS SUGGEST AN ACTUAL BREAK POSSIBLY AROUND 00Z
AS THE FIRST BULK OF HEAVIER PCPN PUSHES NORTH...AND A SECOND AREA
BEGINS TO DEVELOP AS THE COLD FRONT SLOWLY MOVES INTO EASTERN NJ
AND NY. AT THE SURFACE...THIS IS BACKED WITH THE DEVELOPMENT OF A
WEAK WAVE OF LOW PRESSURE ALONG THE FRONT AS WELL AS A
STRENGTHENING LLJ PUSHING TO THE EAST. THINKING IS WE SEE ANOTHER
ROUND OF HEAVIER PCPN...THOUGH WITH THE AXIS A BIT FURTHER TO THE
EAST...MORE ALIGNING OVER WESTERN CT AND LONG ISLAND...GENERALLY
OCCURRING AFTER 01Z. THE LINE OF HEAVIER PCPN PROGRESSES EAST THEN
AS THE FRONT PUSHES EAST...HITTING EASTERN LONG ISLAND AND CT AFTER
06Z. DESPITE CONTINUAL STRONGER SHEAR..INSTABILITY VALUES REALLY
BEGIN TO TAPER OFF...SO THINKING ISO TSTM THREAT DIMINISHES BY
06Z. AREAS OF THE NYC METRO DRY OUT BY 07Z...WITH AREAS OF EASTERN
CT/LI SEEING PCPN THROUGH 12Z.

STRONG SOUTHEASTERLY TO SOUTHERLY FLOW WILL CONTINUE INTO THIS
EVENING...WITH GUSTS UP TO 30-35 MPH PSBL THROUGH 00Z...AND GUSTS
BETWEEN 25 AND 30 MPH THROUGH 06Z. AS THE FRONT PUSHES
THROUGH...WINDS DRASTICALLY DROP OFF WHILE SHIFTING TO THE WEST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL BE STRETCHED ACROSS FAR EASTERN CT/LI BY 12Z
SATURDAY...THEN PUSHING OFF TO THE EAST DURING THE DAY. SURFACE
HIGH BEGINS TO BUILD WELL TO THE WEST...AND WILL BE SLOW TO PUSH
INTO THE NORTHEAST. LINGERING LIGHT RAIN SHOWERS PSBL EARLY SAT
MORNING OVER EASTERN AREAS...WITH CONDITIONS DRYING OUT ACROSS THE
AREA FOR THE DAY. WEAK TROUGHING SPLITTING CENTRAL NY COMBINED
WITH STRONG SHORTWAVE PASSING ALONG THE UPPER LEVEL TROUGH COULD
TRIGGER A LIGHT RAIN SHOWER SAT AFTERNOON...BUT WITH DRIER AIR
MOVING IN BEHIND THE FRONT...NOT CONFIDENT IN ANYTHING DEVELOPING
AS FAR SOUTH AS SOUTHEASTERN NY AND THUS WILL CARRY DRY WEATHER
SAT THROUGH SAT NIGHT.

THE COOLER AIR IS SLOW TO SEEP INTO THE AREA...AND WITH CLEARING
SKIES...AND DOWNSLOPING WINDS BY SAT AFTERNOON...SHOULD SEE TEMPS
PUSH TO NEAR NORMAL. NEAR NORMAL TEMPS PERSIST SAT NIGHT WITH
INCREASING CLOUD COVER WITH THE PASSAGE OF MULTIPLE WEAK SHORTWAVES
ROUNDING THE BASE OF THE UPPER LEVEL TROUGH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE LONG TERM WILL BE DOMINATED BY AN OMEGA BLOCK FOR MUCH OF THE
PERIOD...WITH UPPER LEVEL TROUGHINESS FOR THE WEST AND EAST COASTS
AND UPPER LEVEL RIDGING IN BETWEEN...WHICH MEANS THINGS WILL MOVE
SLOWLY...WITH UNSETTLED AND COOL CONDITIONS.

LOW PRESSURE WILL REMAIN OFF THE EAST COAST THROUGH TUESDAY
NIGHT...AND BECOME STACKED BY AN UPPER LEVEL LOW MONDAY NIGHT. UPPER
LEVEL TROUGH IN ASSOCIATION WITH THIS LOW WILL SLOWLY MOVE THROUGH
THE REGION. WITH THIS TROUGH WILL BE A COLD POOL ALOFT THAT WILL
HELP TO DESTABILIZE THE ATMOSPHERE AS A SURFACE SHORT WAVE MOVES
THROUGH SUNDAY AFTERNOON. WEAK FORCING ASSOCIATED WITH THIS
TROUGH...SO ONLY SLIGHT CHANCE EXPECTED DURING THE AFTERNOON HOURS
ON SUNDAY MAINLY ACROSS CT.

ANOTHER SURFACE SHORT WAVE MOVES THROUGH MONDAY EVENING INTO MONDAY
NIGHT. SO AGAIN...SLIGHT CHANCE FOR SHOWERS THROUGH TUESDAY MORNING.
LOW PRESSURE OFF THE EAST COAST LOOKS TO RETROGRADE A BIT MONDAY
NIGHT INTO TUESDAY...PRODUCING SOME SHOWERS FOR CT AND EASTERN LONG
ISLAND TUE AFTERNOON.

JUST AS THE LOW OFF THE EAST COAST STARTS TO EXIT THE AREA ON
WEDNESDAY...A WARM FRONT WILL APPROACH WITH AN ASSOCIATED SURFACE LOW
POSITIONED OVER THE EASTERN GREAT LAKES BY THURSDAY MORNING. CHANCES
FOR PRECIP WILL INCREASE FROM WEDNESDAY THROUGH THURSDAY AFTERNOON.
THIS LOW IS FORECAST TO THEN TRACK SOUTHEAST...PASSING WELL SOUTH
AND EAST OF THE AREA BY FRIDAY MORNING. DO NOTE SOME MINOR SURFACE
BASED CAPE DURING THE DAY WEDNESDAY AND THURSDAY...SO AN ISOLATED
THUNDERSTORM IS POSSIBLE.

WITH THE PERSISTENT TROUGHINESS...TEMPERATURES WILL AVERAGE NEAR
NORMAL TO SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT MOVES THROUGH AROUND MIDNIGHT.

GENERALLY SE WINDS 15-20KT G25-30KT THRU MIDNIGHT BEFORE WINDS
DIMINISH AND SHIFT SW.

MOSTLY IFR IN RAIN BEFORE AROUND MIDNIGHT. IMPROVEMENT TO VFR WITHIN
A COUPLE OF HOURS AFTER THE RAIN STOPS/WIND SHIFT TO SW.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: SUSTAINED WINDS MIGHT PREVAIL BELOW 10 KT
THROUGH MIDNIGHT. SOUTH WINDS AROUND 45KT AT 2000FT UNTIL AROUND
01-02Z.

KJFK FCSTER COMMENTS: SOUTH WINDS AROUND 45KT AT 2000FT UNTIL
AROUND 02Z. OCCASIONAL GUSTS AROUND 35KT POSSIBLE UNTIL 01-02Z.

KLGA FCSTER COMMENTS: SOUTH WINDS AROUND 45KT AT 2000FT UNTIL
AROUND 02Z. OCCASIONAL GUSTS AROUND 35KT POSSIBLE UNTIL 01-02Z.

KTEB FCSTER COMMENTS: SOUTH WINDS AROUND 45KT AT 2000FT UNTIL
AROUND 01-02Z.

KHPN FCSTER COMMENTS: SOUTH WINDS AROUND 45KT AT 2000FT UNTIL
AROUND 02Z.

KISP FCSTER COMMENTS: SOUTH WINDS AROUND 45KT AT 2000FT FROM
APPROX 02Z-05Z.

.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.SATURDAY NIGHT...VFR.
.SUNDAY-SUNDAY NIGHT...VFR.
.MONDAY-WEDNESDAY...MAINLY VFR.

&&

.MARINE...
WEB CAMS AT THE SHORES AROUND LONG ISLAND INDICATE THAT DENSE FOG
HAS REFORMED ON THE WATERS. WITH THE COLD FRONT MOVING SLOWLY
ACROSS THE WATERS TONIGHT...IT WILL TAKE A WHILE FOR DRIER AIR TO
WORK IN BEHIND IT. THEREFORE...HAVE ISSUED A DENSE FOG ADVSY FOR
ALL WATERS THROUGH TONIGHT. WESTERN MARINE ZONES MAY IMPROVE
BEFORE 10Z AND ADVSY COULD BE CANCELLED EARLY.

OTHERWISE...A STRONG SOUTHEASTERLY TO SOUTHERLY FLOW AHEAD OF THE
APPROACHING COLD FRONT WILL KEEP THE POTENTIAL FOR GUSTS 25 TO 30
KTS THROUGH THIS EVENING...WITH SEAS BUILDING ON THE OCEAN TO 6 TO
8 FT. THUS WILL MAINTAIN THE SCA IN EFFECT FOR ALL WATERS THROUGH
EARLY SAT MORNING. AS THE COLD FRONT PUSHES EAST...WINDS TAPER
OFF...SO STILL EXPECTING WESTERN WATERS TO DROP BELOW SCA EARLY
SAT MORNING...WITH EASTERN WATERS BY LATER SAT MORNING. SEAS WILL
LINGER ABOVE 5 FT ON THE OCEAN THROUGH SATURDAY SO WILL KEEP THE
SCA GOING ON THE OCEAN DURING THE DAY. ALL WATERS EXPECTED TO DROP
BELOW SCA CRITERIA FOR SAT NIGHT.

WINDS AND WAVES THEN REMAIN BELOW SCA CRITERIA THROUGH THE COMING WEEK.

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN MOVING OVER NJ AND LOWER
HUDSON RIVER VALLEY COUNTIES...AND WILL SPREAD EAST INTO THIS
EVENING. RAIN EXPECTED TO END BY SATURDAY MORNING. CURRENTLY
EXPECTING 1 TO 2 INCHES BASIN AVG QPF...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE IN HEAVIER CONVECTION. FLASH FLOOD WATCH
CONTINUES FOR ENTIRE TRI STATE AREA MINUS SUFFOLK COUNTY.

NO SIGNIFICANT RAINFALL IS EXPECTED IN THE LONG TERM.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES ARE RUNNING RELATIVELY HIGH WITH THE FULL MOON
THAT OCCURRED ON WEDNESDAY.

HAVE ISSUED A COASTAL FLOOD STATEMENT FOR SOUTHWESTERN SHORES OF
LONG ISLAND AND THR SHORES OF WESTERN LONG ISLAND SOUND FOR THE TIMES
OF HIGH TIDE TONIGHT. TIDES ARE EXPECTED TO BE ABOUT 1 FT HIGHER
THAN THE ASTRONOMICAL TIDE AT THE TIME OF HIGH TIDE. THUS...THE
HIGHER TIDES COMBINED WITH POTENTIALLY HEAVY RAINFALL COULD LEAD TO
LOCALIZED MINOR COASTAL FLOODING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR CTZ009.
     FLASH FLOOD WATCH UNTIL 8 AM EDT SATURDAY FOR CTZ005>008-
     010>012.
NY...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR NYZ067-069>075-
     176>179.
     FLASH FLOOD WATCH UNTIL 8 AM EDT SATURDAY FOR NYZ068.
NJ...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR NJZ002-004-006-
     103>108.
MARINE...DENSE FOG ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ330-335-338-
     340-345-350-353-355.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ335-338-
     345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ330-340.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ353-355.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT SATURDAY FOR ANZ350.

&&

SYNOPSIS...JP/SEARS
NEAR TERM...JP/SEARS
SHORT TERM...SEARS
LONG TERM...JP
AVIATION...JC
MARINE...JP/SEARS
HYDROLOGY...JP/SEARS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 16, 2:27 PM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
327 PM EDT FRI MAY 16 2014

CTZ005>008-010>012-NYZ068-171930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-PUTNAM-
327 PM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NJZ002-004-006-103>108-NYZ067-069>075-176>179-171930-
SOUTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
327 PM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ078>081-171930-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
327 PM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-171930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
327 PM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 69 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
May 16, 9:42 PM EST to 10:15 PM EST
Where
Nassau County, 0.79 mi W of East Williston to 0.79 mi E of Roslyn Estates
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.748, -73.665

The westbound Long Island Expressway was closed near Willis Ave. in Roslyn Heights due to flooding. Additionally, the basement of a house in Hillside Manor at the intersection of Brussel Dr. and Herbert Dr. was flooded.

Flash Flood, Queens

When
May 16, 9:53 PM EST to 10:47 PM EST
Where
Queens County, 1.59 mi ENE of Flushing Arpt to 1.51 mi ENE of Flushing Arpt
Cause
Heavy Rain
Reported by
Unknown
Coordinates
40.787, -73.791

The Metropolitan Transportation Authority reported flooding blocking the ramps to the Throgs Neck Bridge in both directions on the Cross Island Pkwy. in Beechhurst.

Flash Flood, Queens

When
May 16, 10:16 PM EST to 10:46 PM EST
Where
Queens County, 0.84 mi NNE of College Pt to 0.49 mi N of Flushing Arpt
Cause
Heavy Rain
Reported by
Unknown
Coordinates
40.792, -73.825

The Metropolitan Transportation Authority reported the ramp from the Whitestone Bridge to 14th Ave. was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524523, 524526, 524533.